Ain’t dead yet – A cautionary tale

That’s right, I ain’t dead yet!  Came awfully close, but thanks to the wonderful care of the nursing staff on the 6th floor, and physicians at BWMC, I ain’t dead yet.  In fact, I rather think that not only am I back, but I’m better than ever before.

I want to share with the world what happened to me, because it could have happened to anyone.  First, some background information about me.  I am a business owner, cosmetic chemist, master perfumer and aromatherapist, a mom, a tribal matriarch, philanthropist, and more.  I suffer from Crohn’s Disease, diagnosed well over 25 years ago.  I have lived with Crohn’s for a very long time, and I know my body better than anyone.  I know what my flares are like.  They involve specific things beyond excruciating gut pain, like fevers, body aches, head aches, painful joints.  I also have not had these symptoms in over a decade, as my Crohn’s had been pushed into remission using ‘controversial natural methods’ (and that’s all I’m going to say about that for right now).

Approximately four years ago, I had an ovarian cyst that went undiagnosed for 5 months.  The only relief I found, was using over the counter Ibuprofen.  I went to my GI Doctor, who gave me more Crohn’s meds, which didn’t do anything to stop the pain, my primary care physician tried to send me to a shrink!  I needed a gynecologist and a sonogram!  Needless to say, I have a new primary care doc.

The cyst, which sonography revealed was real, and had twisted, ended up resolving itself.   I stopped using Ibuprofen so regularly, but it was still my go-to when I did have pain.  So after this loading dose, over the course of the next 4 years, I continued to use ibuprofen on and off (I admit, more on than off).

Approximately a year and a half ago, the pain became omnipresent.  ibuprofen became a regular part of my world.  I figured this had to be better than being on narcotic pain killers, and nothing else I had available to me was helping at all.

I am fully aware that ibuprofen can cause stomach bleeding and ulcers, but I ever had any symptoms of upper GI damage.  As time went on, my pain was omnipresent, and getting worse.  Ibuprofen gave me a precious few hours of relief from a world of hurt.  I hadn’t slept more than 3 hours at a stretch because severe cramping was waking me up nightly.  I was getting worse and worse, like I was spiraling down the rabbit hole, and no one was able to help me.

Doctors did tests, confirmed what I already knew, and couldn’t resolve the problem.  I kept insisting that there was something DIFFERENT about this “Flare”, I never for a moment believed that I was having a Crohn’s flare, no matter what the doctors kept telling me.  The fact that the Crohn’s wasn’t responding to the drugs it ALWAYS responds to was my first clue.  Instead, some docs even prescribed high dose ibuprofen to help me manage the pain I was experiencing.  It was effective.  It was also quietly causing ALL this trouble.

Flash forward to a month ago.  I had a lower GI Bleed, which is a classic Crohn’s symptom.  I ended up at the John’s Hopkins ER.  It was not ‘significant’, I got a few bags of IV fluids, they put me on prednisone, as well as the usual Crohn’s drug I use, and… wait for it.. 800 mg IBUPROFEN.  I felt SLIGHTLY better shortly after taking ibuprofen over the course of the next 2 weeks, until my cycle rolled around, i started cramping up, and… TOOK MORE ibuprofen, as I had been directed to do.

Nearly exactly one month later, I experienced a second lower GI bleed.  This time it was major.  I required a substantial blood transfusion (3 pints of blood is A LOT), and was admitted to the hospital for 2 days.

Here is what I learned.  Ibuprofen is an extremely powerfully effective pain reliever.  While its common to have upper GI issues with ibuprofen, sometimes, in rare cases, it damages the lower GI tract.  It is insidious in that it masks the pain it’s causing, while causing more damage.  The real kick in the head is that when ibuprofen damages the lower GI tract, it MIMICS CROHN’S DISEASE.

This explains everything.  I have been off of all ibuprofen for a week and a half, and am in better shape than I have been in well over a year.  Back on a low dose (20mg daily) of prednisone, which I hope my doc will start decreasing tomorrow, and I’m taking bentyl this time in addition to Asacol, which is my usual Crohn’s maintenance drug.  The pain is GONE – Back to when I was in full remission, which for someone with Crohn’s is a very big deal.

SO.  If you rely on ibuprofen for pain relief, please, please, I implore you to be VERY careful.  If you start feeling crampy lower stomach aches, stop taking it, and see a GI doctor.  Make sure you mention ibuprofen use.  That stuff is dangerous!

If you use the ibuprofen for aches and pains (not gut issues), try out Sirona Labs Original Formula for pain relief.

http://www.sironalabs.com/sirona_labs_emu_moisturizing_cream.html

 

Advertisements
This entry was posted in Uncategorized and tagged , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s